A 62-year-old man with a history of chronic lymphocytic leukemia complained about a three-day history of exhaustion, dyspnea, fever, and a cough (Gasche, et al., 2004).  Three months earlier was when he last received chemotherapy.  He was on 1500 mg a day of valproic acid, which he had been taking since he had a post-traumatic generalized seizure several years prior.  When the patient arrived at the hospital he was alert, oriented, and hypoxemic (Gasche, et al., 2004).  Doctors found test results that were well-matched bilateral pneumonia limited to the inferior lobes (Gasche, et al., 2004).  Due to his immunocompromised state, Bronchoalveolar lavage was performed (Gasche, et al., 2004).  Initial results showed no Pneumocystis carinii but showed yeast (Gasche, et al., 2004). The patient was treated with ceftriaxone, clarithromycin, and voriconazole was started, oral codeine (25 mg three times a day) was given to help with the cough (Gasche, et al., 2004).

            The patient’s level of consciousness quickly deteriorated and was unresponsive on the fourth day in the hospital (Gasche, et al., 2004).  12 hours earlier was when he last had codeine (Gasche, et al., 2004).  The patient was treated with non-invasive ventilation and was transferred to the intensive care unit (Gasche, et al., 2004).  His first neurologic examination showed a score of 6 on the Glasgow Coma Scale (no eye opening or verbal responses, and limb withdrawal after pain stimulation) (Gasche, et al., 2004).  The patient’s pupils were miotic, and focal deficits were found.  This was all a result of the fact that this patient was an ultra-rapid metabolizer of the drug codeine.

x

Hi!
I'm Dora!

Would you like to get a custom essay? How about receiving a customized one?

Click here